She started taking 100mg six weeks ago for migraines, and in the last four weeks has literally "gone off the deep end" emotionally. I see online that you should only be taking about 10mg for migraine therapy - could she be getting too much? Has anyone else out there had huge emotional swings using this drug? She seems to be losing her grasp of reality.
You need to call the Dr who prescribed the medication and let them know what is going on. Some antidepressants can have very negative effects on people-especially younger people. Let them know right away what is going on and they should be able to advise you. If they cant advise you then take her to the emergency room.
I am so sorry this has happened, Dzoobaby is right on you need to call the doctor right away, I had the very same thing happen to me several years ago, I ended up in the hospital (now nothing this drastic may happen with you, the last thing you need to do is become hysterical with this problem) It is very difficult on both of you even though she may not show it now if it is anything like it was with me I was in a paniced state, the doctor can make the judgement call, he knows her best and he may be able to treat this without the problems that went on several years ago, sometimes despite what is done people react differently to medications despite the dose they are given, I wish you only the best, I hope you will keep us posted
I don't know how old your daughter is but 100mgs is not unusual. The literature reads:
The usual maintenance dosage of Amitriptyline HCl is 50 to 100 mg per day. In some patients, 40 mg per day is sufficient. For maintenance therapy, the total daily dosage may be given in a single dose, preferably at bedtime. When satisfactory improvement has been reached, dosage should be reduced to the lowest amount that will maintain relief of symptoms.
That being said, the dosage of amitriptyline can go as high as 300mgs.
I recommend that you contact the prescribing doctor as soon as possible and let him/her know what is happening with your daughter. She may need a simple adjustment in doseage. The symptoms she is displaying could be more serious and needs to be addressed by the doctor, though.
Good luck and keep us posted,
I agree with the others; go back and see your doctor. The dose isn't really too high, but medication reactions are very personal things. Amitriptyline (sp?) usually has a calming effect. It slows the brain down so that you can process your thoughts more clearly. My youngest son used it when he was in his teens, and it helped tremendously with his anxiety and depression. Also, as mentioned by the others, the bonus is that it kind of acts like a sedative at bedtime, calming the mind so that you can put your thoughts behind you instead of fretting all night.
My sis and her kids have always used an opiate-based inhaler, taken only at the onset of a migraine, and they swear that it stops them dead in their tracks. I don't know what it's called, but can always find out, if you decide to check into it just let me know. But there are lots of other alternatives out there, too. Good luck!
Antidepressants (amitriptyline is no longer available in certain countries) the risk of suicidal thinking and behavior in short-term studies in children and adolescents with depression and other psychiatric disorders. Anyone considering the use of amitriptyline or any other antidepressant in a child or adolescent must balance this risk with the clinical need. Patients who are started on therapy should be closely observed for clinical worsening, suicidal thinking or behavior, and unusual changes in behavior.
I have been on 100 MG of Amitripiline for several year's. I take it due to a lower spinal cord injury. It is not the usual reason for this, but it does help me with the nerve pain i have. It does have a tendancy to make you sleepy, I take mine at night, before bed. This dose sound's a little high to start with, I have been on it for about 25 year's and just went to 100 MG about a year ago. I would talk to her Dr., and soon. They need to be aware of her reaction. There are several other Rx. that she could take, if this one is causing this.
- Elavil Information for Consumers
- Elavil Information for Healthcare Professionals (includes dosage details)
- Side Effects of Elavil (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I just started taking Elavil for migraine prevention. Im starting out at 25mg and working my way up?
Posted 18 Mar 2011 • 2 answers
Posted 8 May 2011 • 1 answer
Posted 31 May 2011 • 3 answers
Posted 27 Sep 2012 • 5 answers
Posted 14 Sep 2015 • 4 answers